Reintroduction of clozapine after perforation of the large intestine-A case report and review of the literature

Saeko Ikai, Takefumi Suzuki, Hiroyuki Uchida, Masaru Mimura, Yasuo Fujii

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

OBJECTIVE: To report on a patient who was successfully rechallenged with cloza - pine after perforation of the large intestine and pulmonary embolism post opera - tively, and provide a literature review on clozapine rechallenge. CASE SUMMARY: A 46-year-old Japanese man with treatment-resistant schizo - phrenia developed constipation and slight abdominal discomfort while taking clozapine 275 mg/day. He developed appendicitis, leading to perforation of the large intestine. During the postsurgery period, a partial embolism of the pulmonary artery was revealed. The patient's constipation was relieved when clozapine was discontinued, but other antipsychotics failed to control his delusions well. After thorough discussion, it was decided to rechallenge with clozapine. The low dose of clozapine 200 mg/day was tolerable for his delusion, and his constipation was managed with laxatives and exercises until 8 months after the accident. DISCUSSION: Clozapine is a gold standard medication in treatment-resistant schizophrenia but is associated with various adverse effects, some of which are life-threatening. Reintroduction of clozapine after severe adverse drug effects when other medications are not effective almost always poses a clinical dilemma for mental health professionals. A PubMed search (to January 25, 2013) using the key words clozapine and rechallenge found 50 articles. There were only sporadic positive case reports regarding the rechallenge after clozapine-related serious gastrointestinal problems. CONCLUSIONS: From the currently available evidence, most psychiatrists appear to avoid reintroduction of clozapine. However, the evidence is too weak to draw a definitive conclusion about reintroduction of this drug. Reintroduction of clozapine after initial adverse effects in patients with treatment-resistant schizophrenia may warrant case-by-case judgment, but needs to be further investigated.

Original languageEnglish
JournalAnnals of Pharmacotherapy
Volume47
Issue number7-8
DOIs
Publication statusPublished - 2013 Jul

Fingerprint

Clozapine
Large Intestine
Constipation
Delusions
Schizophrenia
Laxatives
Appendicitis
Embolism
Pulmonary Embolism
PubMed
Pharmaceutical Preparations
Pulmonary Artery
Antipsychotic Agents
Accidents
Psychiatry
Mental Health
Therapeutics
Exercise

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Reintroduction of clozapine after perforation of the large intestine-A case report and review of the literature. / Ikai, Saeko; Suzuki, Takefumi; Uchida, Hiroyuki; Mimura, Masaru; Fujii, Yasuo.

In: Annals of Pharmacotherapy, Vol. 47, No. 7-8, 07.2013.

Research output: Contribution to journalArticle

@article{e0eb65a4fafb47d9972dfee5d953da01,
title = "Reintroduction of clozapine after perforation of the large intestine-A case report and review of the literature",
abstract = "OBJECTIVE: To report on a patient who was successfully rechallenged with cloza - pine after perforation of the large intestine and pulmonary embolism post opera - tively, and provide a literature review on clozapine rechallenge. CASE SUMMARY: A 46-year-old Japanese man with treatment-resistant schizo - phrenia developed constipation and slight abdominal discomfort while taking clozapine 275 mg/day. He developed appendicitis, leading to perforation of the large intestine. During the postsurgery period, a partial embolism of the pulmonary artery was revealed. The patient's constipation was relieved when clozapine was discontinued, but other antipsychotics failed to control his delusions well. After thorough discussion, it was decided to rechallenge with clozapine. The low dose of clozapine 200 mg/day was tolerable for his delusion, and his constipation was managed with laxatives and exercises until 8 months after the accident. DISCUSSION: Clozapine is a gold standard medication in treatment-resistant schizophrenia but is associated with various adverse effects, some of which are life-threatening. Reintroduction of clozapine after severe adverse drug effects when other medications are not effective almost always poses a clinical dilemma for mental health professionals. A PubMed search (to January 25, 2013) using the key words clozapine and rechallenge found 50 articles. There were only sporadic positive case reports regarding the rechallenge after clozapine-related serious gastrointestinal problems. CONCLUSIONS: From the currently available evidence, most psychiatrists appear to avoid reintroduction of clozapine. However, the evidence is too weak to draw a definitive conclusion about reintroduction of this drug. Reintroduction of clozapine after initial adverse effects in patients with treatment-resistant schizophrenia may warrant case-by-case judgment, but needs to be further investigated.",
author = "Saeko Ikai and Takefumi Suzuki and Hiroyuki Uchida and Masaru Mimura and Yasuo Fujii",
year = "2013",
month = "7",
doi = "10.1345/aph.1S117",
language = "English",
volume = "47",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "7-8",

}

TY - JOUR

T1 - Reintroduction of clozapine after perforation of the large intestine-A case report and review of the literature

AU - Ikai, Saeko

AU - Suzuki, Takefumi

AU - Uchida, Hiroyuki

AU - Mimura, Masaru

AU - Fujii, Yasuo

PY - 2013/7

Y1 - 2013/7

N2 - OBJECTIVE: To report on a patient who was successfully rechallenged with cloza - pine after perforation of the large intestine and pulmonary embolism post opera - tively, and provide a literature review on clozapine rechallenge. CASE SUMMARY: A 46-year-old Japanese man with treatment-resistant schizo - phrenia developed constipation and slight abdominal discomfort while taking clozapine 275 mg/day. He developed appendicitis, leading to perforation of the large intestine. During the postsurgery period, a partial embolism of the pulmonary artery was revealed. The patient's constipation was relieved when clozapine was discontinued, but other antipsychotics failed to control his delusions well. After thorough discussion, it was decided to rechallenge with clozapine. The low dose of clozapine 200 mg/day was tolerable for his delusion, and his constipation was managed with laxatives and exercises until 8 months after the accident. DISCUSSION: Clozapine is a gold standard medication in treatment-resistant schizophrenia but is associated with various adverse effects, some of which are life-threatening. Reintroduction of clozapine after severe adverse drug effects when other medications are not effective almost always poses a clinical dilemma for mental health professionals. A PubMed search (to January 25, 2013) using the key words clozapine and rechallenge found 50 articles. There were only sporadic positive case reports regarding the rechallenge after clozapine-related serious gastrointestinal problems. CONCLUSIONS: From the currently available evidence, most psychiatrists appear to avoid reintroduction of clozapine. However, the evidence is too weak to draw a definitive conclusion about reintroduction of this drug. Reintroduction of clozapine after initial adverse effects in patients with treatment-resistant schizophrenia may warrant case-by-case judgment, but needs to be further investigated.

AB - OBJECTIVE: To report on a patient who was successfully rechallenged with cloza - pine after perforation of the large intestine and pulmonary embolism post opera - tively, and provide a literature review on clozapine rechallenge. CASE SUMMARY: A 46-year-old Japanese man with treatment-resistant schizo - phrenia developed constipation and slight abdominal discomfort while taking clozapine 275 mg/day. He developed appendicitis, leading to perforation of the large intestine. During the postsurgery period, a partial embolism of the pulmonary artery was revealed. The patient's constipation was relieved when clozapine was discontinued, but other antipsychotics failed to control his delusions well. After thorough discussion, it was decided to rechallenge with clozapine. The low dose of clozapine 200 mg/day was tolerable for his delusion, and his constipation was managed with laxatives and exercises until 8 months after the accident. DISCUSSION: Clozapine is a gold standard medication in treatment-resistant schizophrenia but is associated with various adverse effects, some of which are life-threatening. Reintroduction of clozapine after severe adverse drug effects when other medications are not effective almost always poses a clinical dilemma for mental health professionals. A PubMed search (to January 25, 2013) using the key words clozapine and rechallenge found 50 articles. There were only sporadic positive case reports regarding the rechallenge after clozapine-related serious gastrointestinal problems. CONCLUSIONS: From the currently available evidence, most psychiatrists appear to avoid reintroduction of clozapine. However, the evidence is too weak to draw a definitive conclusion about reintroduction of this drug. Reintroduction of clozapine after initial adverse effects in patients with treatment-resistant schizophrenia may warrant case-by-case judgment, but needs to be further investigated.

UR - http://www.scopus.com/inward/record.url?scp=84880075209&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84880075209&partnerID=8YFLogxK

U2 - 10.1345/aph.1S117

DO - 10.1345/aph.1S117

M3 - Article

VL - 47

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 7-8

ER -